Georgia, 2003Hail and Damaging Winds in Georgia, May 11, 2003
May 11, 2003 · NWS FFC · 5 events in 5 counties and zones
3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 11, 4:30 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, May 11, 4:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN MAY 11 2003
...UPDATED TO INCLUDE AVIATION DISCUSSION...
STRONG SHORT WAVE MOVING ACROSS THE GREAT LAKES TODAY WILL PUSH A
COLD FRONT THROUGH THE CWA. STRONG THUNDERSTORMS ASSOCIATED WITH
THIS FRONT CURRENTLY MOVING THROUGH WESTERN TENNESSEE AND NORTHERN
MISSISSIPPI. THESE STORMS SHOULD BE ON THE NORTHWEST CORNER OF
GEORGIA SHORTLY AFTER SUNRISE. SOME WEAKENING OF THE STORMS IS
POSSIBLE AS THEY MOVE EASTWARD INTO SLIGHTLY MORE STABLE AIR...BUT
THIS WILL HAVE TO BE WATCHED. CENTRAL GEORGIA LOOKS LIKE IT SHOULD
HAVE THE BEST INSTABILITY THIS AFTERNOON...COMBINED WITH MORE
HEATING. COLD FRONT SHOULD MOVE THROUGH THE CWA BY THIS
EVENING...AND WILL LEAVE A SLIGHT CHANCE OF EVENING SHOWERS AND
THUNDERSTORMS IN CENTRAL ZONES. DRY AND COOLER INTO THE FIRST OF THE
WEEK. HAVE NOT CHANGED THE EXTENDED. NEXT CHANCE OF RAIN WEDNESDAY
THROUGH SATURDAY.
.PRELIMINARY POINT TEMPS/POPS...
KATL 83 58 76 53 / 50 10 10 10
KAHN 85 56 78 50 / 50 10 10 10
KGVL 80 55 76 49 / 50 10 10 10
KRMG 81 53 79 48 / 50 10 10 10
KCSG 89 60 83 55 / 40 20 10 10
KMCN 89 59 83 54 / 40 20 10 10
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
.AVIATION DISCUSSION...
LOW CLOUDS AND SOUTH TO SOUTHWEST WINDS WILL START THE DAY ACROSS
THE STATE. EXPECTING COLD FRONT TO PUSH THOROUGH NORTH AND CENTRAL
GEORGIA TODAY. LOOKING AT SHRA/TSRA BETWEEN 16Z AND 20Z NORTH AND
18Z TO 24Z CENTRAL. ONCE FRONT GOES THROUGH WINDS WILL SHIFT TO THE
WEST AND EVENTUALLY NORTHWEST BY MON MORNING.
41
Hazardous weather outlook, May 11, 5:15 AM EST, 3 hours 45 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111615-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT SUN MAY 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS MORNING NORTH AND BY
AFTERNOON CENTRAL.
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ALOFT...CENTERED OVER NORTH FLORIDA...WILL
GRADUALLY WEAKEN AND SHIFT SOUTH TODAY. AN UPPER TROUGH AND
ASSOCIATED COLD FRONT WILL MOVE THROUGH THE TENNESSEE VALLEY AND
INTO NORTH GEORGIA THIS MORNING. THIS FRONT WILL CONTINUE MOVING
SOUTHEAST THOUGH THE STATE TODAY.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...BRIEF
PERIODS OF HEAVY RAIN...AND POSSIBLE WIND GUSTS TO 45 MPH. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE THIS MORNING ACROSS NORTH GEORGIA
AND THIS AFTERNOON ACROSS CENTRAL PORTIONS OF THE STATE.
.DISCUSSION...
AN UNSTABLE AIR MASS RESIDES ACROSS THE REGION TODAY...BUT WEAKENING
HIGH PRESSURE ALOFT IS PROVIDING A WARM...STABLE LAYER IN THE
MID-LEVELS OF THE ATMOSPHERE. THIS WARM STABLE LAYER SERVES AS A CAP
AND WILL HELP TO SUPPRESSES THUNDERSTORM DEVELOPMENT. ON THE OTHER
HAND THERE WILL BE SOME INSTABILITY ACROSS THE STATE THIS AFTERNOON
AS CAPE AND LIFTED INDICES VALUES ARE EXPECTED TO BECOME MARGINAL.
CAPES ARE EXPECTED AROUND 1000 TO 1500 AND LIFTED INDICES RANGING
FROM MINUS 1 TO MINUS 3 WILL HELP TO TRIGGER THUNDERSTORMS
DEVELOPMENT. WITH ALL THIS...COMBINED WITH DAY TIME HEATING...CAN
EXPECT TO SEE SOME SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE
STORMS.
.FOR SPOTTERS...
SPOTTER AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR LOCAL
WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE WEDNESDAY THROUGH
FRIDAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, May 11, 8:49 AM EST, 11 minutes before
GAZ005>007-012-013-019-020-111445-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
949 AM EDT SUN MAY 11 2003
...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN BARTOW...PICKENS...
FLOYD...GORDON...GILMER...FANNIN AND MURRAY COUNTIES UNTIL 1045 AM
EDT...
AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH GUSTY WINDS FROM 10 MILES WEST OF BLUE RIDGE TO
ROME...MOVING EAST AT 45 MPH. WINDS MAY GUST UP TO 40 MPH IN THIS
AREA. WITH THE VERY WET SOIL CONDITIONS THIS MAY BE ENOUGH TO KNOCK
OVER WEAKER TREES.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 1045 AM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Thunderstorm Wind, Floyd
- When
- May 11, 9:00 AM EST to 9:30 AM EST
- Where
- Floyd County, Armuchee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.367, -85.167
The Rome News Tribune reported that several trees were blown down in Armuchee and the roof was blown off a chicken house in Cave Spring owned by Coosa Valley Growers. Other than the roof and some insulation, the house did not have any other structural damage.
Thunderstorm Wind, Forsyth
- When
- May 11, 10:30 AM EST
- Where
- Forsyth County, 1 mi W of Oscarville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.250, -83.983
The public reported that a thunderstorm downburst snapped off two large trees, one 70-feet tall and the other 50-feet tall in the Norwalk Subdivision just off Georgia Highway 369 west of Oscarville. The yard was also covered with many downed tree limbs.
Hail, Taylor
- When
- May 11, 2:50 PM EST
- Where
- Taylor County, Butler
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.550, -84.233
The Taylor county 911 center reported penny-sized hail.
Hail, Jefferson
- When
- May 11, 3:26 PM EST
- Where
- Jefferson County, 7 mi N of Louisville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.100, -82.400
The public reported nickel to quarter-sized hail halfway between Louisville and Wrens.
Thunderstorm Wind, Telfair
- When
- May 11, 6:30 PM EST
- Where
- Telfair County, Mc Rae
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $45,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.067, -82.900
The Telfair county Emergency Management Director reported that some trees had been blown down. The Telfair Enterprise of McRae reported that one vehicle was destroyed when it was crushed by a tree that fell during the storm. In McRae, the Glory Bound Baptist Church suffered extensive damage when two large pine trees fell through the roof of the church. All together there were seven holes in the roof of the church which occurred when the large pine trees fell on the roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 11, 20031 death · 17 injured · $16 million · F2 · 33 events
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Rip Current in Florida, May 11, 20031 death · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 11, 2003$30,000 · 61 kt wind · 32 events
- Strong Wind in Pennsylvania, May 11, 2003$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362449, 5362268, 5362266, 5362267, 5362448.